11/5/07 #7 - Headaches after car accidents; scared of meds side effects?

Ask the Clinician Health Pro
  • Full Question:
    Please help!! I am a 30yr old female. A few years ago, I was in a couple of car accidents. Ever since then, I have had problems with headaches. They are usually in my neck and behind my eyes. I have occasional nausea.

     

    My problem is that I have a neck/head ache every single day. I have been to PT, chiropractors and tried different meds. My neuro has mentioned Topamax or Cymbalta. I have both sitting in my cupboard, but I don’t know which to take. I am extremely scared of side effects. I’ve read so much online and it scares me to think of what these pills could do to me. Doctors haven’t really said what I have; I’ve heard chronic daily, tension and migraine headaches? What is your opinion? Any suggestions? I don’t know how much longer I can deal with these headaches, they are controlling my life.

    Add This Infographic to Your Website or Blog With This Code:

     

    Thanks in advance. Angie.
     

     

     

    Answer:

     

    Dear Angie;

     

    You most likely are suffering from the after-effects of a probable flexion-extension injury to your neck. I wonder if you have caused any disc bulges from the accidents. Focusing on side effects is fruitless and is impeding beginning some form of suppressive therapy. If you start at a very low dose, particularly with food, side effects are not usually an issue.

     

    My suggestion is one dose per day, let’s say, Topamax of 25mg for 10 days. After this if there aren’t side effects its possible to increase to 50mg. At these low doses, I don’t expect much but seeking out aheadache expert would also be wise to guide you in the process. There's a link to our directory of specialists below.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

    If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.

     

    Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    © Teri Robert and J.C. Krusz, 2007.

Published On: November 05, 2007